What's New In  |   February 2015
Residual Drug-Induced Muscle Weakness in the Postoperative Period: A Patient Safety Issue
Author Affiliations
  • Robert K. Stoelting, M.D.
    President, Anesthesia Patient Safety Foundation
Article Information
Central and Peripheral Nervous Systems / Neuromuscular Diseases and Drugs / Patient Safety / What's New In
What's New In   |   February 2015
Residual Drug-Induced Muscle Weakness in the Postoperative Period: A Patient Safety Issue
ASA Monitor 02 2015, Vol.79, 64-65.
ASA Monitor 02 2015, Vol.79, 64-65.
The Anesthesia Patient Safety Foundation (APSF) believes that residual drug-induced muscle weakness in the postoperative period is responsible for adverse patient events that may include unplanned tracheal reintubation in the PACU, delayed discharge from the PACU, aspiration and pneumonia and hypoxemia and hypoventilation that is erroneously attributed to opioids.
APSF further believes that every patient receiving neuromuscular blocking drugs should have quantitative (objective) electromyographic monitoring of the intensity of neuromuscular block during the intraoperative period and prior to tracheal extubation. Furthermore, prior to tracheal extubation, pharmacological antagonism of neuromuscular block and assessment of adequacy of neuromuscular function should be considered based on objective monitoring. At a minimum, this requires qualitative assessment of the train-of-four and/or post-tetanic count (visual and tactile observations) in all patients. However, subjective evaluation of the train-of-four fade is subject to considerable error. Clinical signs (head lift, hand grip) have been shown to be insensitive indicators of residual block and are not applicable in the anesthetized patient.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×